Alert archive / Kansas / Wind Advisories in 2010

Wind Advisory 12, NWS Topeka, KS

October 26, 201014 counties in Kansas

NWS Topeka, KS issued this wind advisory at Oct 26, 2010, 7:04 AM CDT for 14 counties in Kansas. It took effect at Oct 26, 2010, 9:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 26, 2010, 7:04 AM CDT (12:04 UTC)
In effect from
Oct 26, 2010, 9:00 AM CDT
Expired
Oct 26, 2010, 3:38 PM CDT
In force
7 hr
Issued by
NWS Topeka, KS

Counties Brown County, KS, Clay County, KS, Cloud County, KS, Douglas County, KS, Jackson County, KS, Jefferson County, KS, Marshall County, KS, Nemaha County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 50 km from the middle of the area, began a volume at 12:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 0.1 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2010-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2010-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1188 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

830 
WWUS73 KTOP 261204
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
704 AM CDT TUE OCT 26 2010

...STRONG WINDS TO AFFECT THE REGION...

.A POWERFUL STORM SYSTEM OVER THE NORTHERN PLAINS WILL CAUSE
STRONG WIND GUSTS AS HIGH AS 45 TO 50 MPH ACROSS NORTHEAST
KANSAS. THESE WINDS WILL QUICKLY INCREASE AFTER SUNRISE THIS
MORNING...AND SHOULD BEGIN TO DECREASE BY MID AFTERNOON.

KSZ008>012-020>024-026-038>040-262100-
/O.NEW.KTOP.WI.Y.0012.101026T1400Z-101026T2100Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-WABAUNSEE-SHAWNEE-DOUGLAS-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...TOPEKA...LAWRENCE
704 AM CDT TUE OCT 26 2010

...WIND ADVISORY IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON. 

* WIND GUSTS WILL QUICKLY INCREASE AFTER SUNRISE THIS MORNING AND
  WILL REMAIN STRONG THROUGH MUCH OF THE AFTERNOON.

* SUSTAINED WESTERLY WINDS OF 25 TO 35 MPH WITH GUSTS OF 40 TO 50
  MPH ARE LIKELY TODAY.

* IMPACTS...TRAVEL TO THE NORTH OR SOUTH WILL BE HAZARDOUS TODAY
  GIVEN THE STRONG CROSSWINDS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
2 follow-up statements
263 
WWUS73 KTOP 261740
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1240 PM CDT TUE OCT 26 2010

...STRONG WINDS ACROSS NORTHEAST KANSAS...

.A POWERFUL STORM SYSTEM OVER THE NORTHERN PLAINS WILL CAUSE
STRONG WIND GUSTS UP TO 45 MPH ACROSS NORTHEAST KANSAS THROUGH
4 PM. 

KSZ008>012-020>024-026-038>040-262100-
/O.CON.KTOP.WI.Y.0012.000000T0000Z-101026T2100Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-WABAUNSEE-SHAWNEE-DOUGLAS-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...TOPEKA...LAWRENCE
1240 PM CDT TUE OCT 26 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON. 

* OCCASIONAL WIND GUSTS NEAR 45 MPH WILL BE POSSIBLE THIS
  AFTERNOON.

* SUSTAINED WEST WINDS OF 25 TO 35 MPH WITH GUSTS NEAR 45 MPH.

* IMPACTS...DRIVING MAY BECOME DIFFICULT...ESPECIALLY IN HIGH
  PROFILE VEHICLES. UNSECURED OBJECTS WILL LIKELY BE BLOWN BY
  THESE STRONG WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
893 
WWUS73 KTOP 262038
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
338 PM CDT TUE OCT 26 2010

...WIND ADVISORY IS CANCELLED...

.WEST WINDS HAVE WEAKENED TO 15 TO 25 MPH WITH GUSTS NEAR 30 MPH
ACROSS NORTHEAST KANSAS. WINDS WILL CONTINUE TO GRADUALLY DECREASE
THROUGH THE AFTERNOON AND INTO THIS EVENING.

KSZ008>012-020>024-026-038>040-262145-
/O.CAN.KTOP.WI.Y.0012.000000T0000Z-101026T2100Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-WABAUNSEE-SHAWNEE-DOUGLAS-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...TOPEKA...LAWRENCE
338 PM CDT TUE OCT 26 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE WIND
ADVISORY.

WEST WINDS HAVE WEAKENED TO 15 TO 25 MPH WITH GUSTS NEAR 30 MPH
ACROSS NORTHEAST KANSAS. WINDS WILL CONTINUE TO GRADUALLY DECREASE
THROUGH THE AFTERNOON AND INTO THIS EVENING...REMAINING BELOW
WIND ADVISORY CRITERIA. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Oct 26, 6:23 AM CDT, 41 minutes earlier.

Area forecast discussion, Oct 26, 6:23 AM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
623 AM CDT TUE OCT 26 2010

...UPDATE TO AVIATION...

.DISCUSSION...

SHORT TERM (TODAY AND TONIGHT)...

A SIGNIFICANT STORM SYSTEM CONTINUES TO DEEPEN OVER THE NORTH
CENTRAL STATES THIS MORNING. THE CURRENT 972 HPA LOW PRESSURE CENTER
WAS LOCATED OVER MINNESOTA WITH A SHARP COLD FRONT EXTENDING SOUTH
THROUGH CENTRAL IOWA...MISSOURI...AND INTO WESTERN ARKANSAS. RAPID
PRESSURE RISES IN THE WAKE OF THE FRONT AND THE CONTINUED DEEPENING
OF THE LOW HAVE CREATED AN IMPRESSIVE PRESSURE GRADIENT ACROSS THE
REGION WITH A 6 HPA DIFFERENCE ACROSS THE TOP CWA ALONE. THIS
GRADIENT HAS CAUSED WIND GUSTS TO REMAIN IN THE 20 TO 30 MPH RANGE
OVERNIGHT. THE WIND AND MID LEVEL CLOUD COVER HAS HELPED KEEP
MORNING LOWS IN THE MID TO UPPER 40S DESPITE IMPRESSIVE COLD
ADVECTION ALOFT WITH THIS SYSTEM.

TODAY WILL BE COOLER AND QUITE WINDY OUT OF THE WEST. EXPECT DEEP
MIXING UP TO NEAR 800 HPA WITH A UNIDIRECTIONAL WIND PROFILE
SUPPORTIVE OF TRANSPORTING A FEW 35 TO 40 MPH GUSTS TO THE SURFACE
THROUGH EARLY AFTERNOON. EXPECT THE STRONGEST WINDS TO BE NORTH BUT
THE ENTIRE CWA WILL SEE GUSTY CONDITIONS THROUGH THE DAY. FEEL THAT
THE WINDS WILL REMAIN JUST BELOW WIND ADVISORY CRITERIA. HIGH
TEMPERATURES IN THE LOWER TO MIDDLE 60S ARE FORECAST BASED ON MIXING
APPROX 7C 850 TEMPS TO THE SFC. WILL ALSO NEED TO CLOSELY MONITOR RH
VALUES TODAY AS MIN RH IS FORECAST TO BE AROUND 20 PERCENT OVER
NORTH CENTRAL KANSAS. WITH THE WINDS PRESENT AND DRY 1 HOUR
FUELS...FIRE DANGER WILL BE ELEVATED WITH RED FLAG CRITERIA POSSIBLY
BEING MET IF RH SHOULD DROP LOWER THAN CURRENTLY FORECAST. WINDS
WILL TAPER QUICKLY BY 23Z WITH OVERNIGHT LOWS DROPPING INTO THE
UPPER 30S AND LOWER 40S.

BARJENBRUCH

LONG TERM (WEDNESDAY THROUGH MONDAY)...

FOR THE PERIOD WEDNESDAY THROUGH MONDAY...WEDNESDAY WILL START OUT
WINDY AS THE DEEP UPPER LOW IN SOUTHERN ONTARIO SPINS JUST NORTH OF
LAKE SUPERIOR. SURFACE PRESSURE GRADIENT WILL REMAIN TIGHT THROUGH
ABOUT MID DAY BEFORE SLACKING OFF BY LATER IN THE AFTERNOON.
FORECAST SOUNDINGS SUGGEST WIND GUSTS COULD APPROACH THE 35 TO 40
MPH RANGE THROUGH EARLY AFTERNOON BEFORE DECREASING. HIGHS WEDNESDAY
WILL RANGE FROM THE LOW TO MID 60S.

COLD AIR ADVECTION WEDNESDAY NIGHT WILL LEAD TO TEMPERATURES COOLING
INTO THE MID 30S. LOWER BOUNDARY LAYER REMAINS MIXED THROUGH THE
NIGHT SO NOT EXPECTING ANY WIDESPREAD FROST.

SURFACE HIGH SLIDES SOUTHEAST ON THURSDAY WITH SURFACE WINDS
BECOMING SOUTHWEST IN THE NORTH CENTRAL BY 00Z FRIDAY. HIGHS ON
THURSDAY LOOK TO RANGE FROM THE UPPER 50S NORTHEAST TO THE MID 60S
NORTH CENTRAL. WARM AIR ADVECTION FORECAST TO OCCUR ACROSS THE CWA
THURSDAY NIGHT AS SURFACE TROUGH DEEPENS OVER THE WESTERN HIGH
PLAINS. LOWS IN THE MID 30S TO LOWER 40S EXPECTED.

A RIDGE IS FORECAST TO BUILD ACROSS THE CENTRAL PLAINS FRIDAY AND
SATURDAY AHEAD OF A DEEPENING UPPER TROUGH MOVING INTO THE WESTERN
U.S.. THE MODELS DIFFER WITH THE EJECTION THE OF UPPER TROUGH OUT OF
THE FOUR CORNERS AND ACROSS THE PLAINS IN THE SUNDAY AND MONDAY
PERIOD. THE NEW 00Z ECMWF IS ABOUT 36 HOURS FASTER WITH AN INITIAL
TROUGH MOVING THROUGH THE PLAINS THAN THE GFS. ON MONDAY THE
DIFFERENCES ARE EVEN BIGGER WITH A WIDE MODEL SPREAD AND THUS
RELUCTANT TO MAKE MUCH CHANGE TO CURRENT DRY FORECAST FOR MUCH OF
THE AREA. MINOR CHANGES FROM PREVIOUS FORECAST FOR TEMPERATURES ON
SATURDAY OTHERWISE LITTLE CHANGE.

53

&&

.AVIATION...

WINDS WILL BE THE MAIN ISSUE TODAY AS VFR CONDITIONS ARE EXPECTED
THROUGH THE TAF. EXPECT WESTERLY GUSTS TO INTENSIFY BY 15Z INTO
THE 30 TO 38 KT RANGE. GUSTS WILL LIKELY DECREASE BY 3 TO 5 KTS
AFTER 19Z AND WINDS WILL DROP SHARPLY TO 5 TO 10 KTS AFTER 23Z.
WILL HAVE TO MONITOR FOR LLWS POTENTIAL TONIGHT. DID NOT INCLUDE A
LLWS GROUP AT THIS TIME AS IT WILL DEPEND ON EVENTUAL SFC WIND
STRENGTH.

BARJENBRUCH

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Oct 26, 4:30 AM CDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
430 AM CDT TUE OCT 26 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-270930-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
430 AM CDT TUE OCT 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

VERY HIGH FIRE DANGER EXISTS ACROSS MUCH OF THE OUTLOOK AREA
TODAY. RELATIVE HUMIDITY VALUES AROUND 25 PERCENT...ALONG WITH
CURED GRASSES AND STRONG AND GUSTY WEST WINDS WILL EXACERBATE FIRE
SPREAD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

VERY HIGH FIRE DANGER CONDITIONS WILL AGAIN BE POSSIBLE ACROSS MUCH OF
THE OUTLOOK AREA ON WEDNESDAY. RELATIVE HUMIDITY VALUES AROUND 25
PERCENT...ALONG WITH CURED GRASSES AND STRONG AND GUSTY WEST WINDS
WILL EXACERBATE FIRE SPREAD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

Nearby

Wind Advisories in Kansas, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.